Hail, Weston
- When
- August 5, 3:16 PM MST
- Where
- Weston County, 4.97 mi WSW of Upton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.062, -104.715
A thunderstorm briefly became severe over northern Weston County and produced hail to quarter size near Upton.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over northern Weston County and produced hail to quarter size near Upton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 5, 2:13 PM MST, 1 hour 3 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 313 PM MDT MON AUG 5 2013 .SHORT TERM...THIS EVENING THROUGH TUESDAY NIGHT ISSUED AT 235 PM MDT MON AUG 5 2013 UPPER LEVEL ANALYSIS HAS NEAR ZONAL FLOW WITH SHORTWAVE TROF CURRENTLY DIGGING INTO NORTHERN MONTANA. MONSOONAL MOISTURE CONTINUES TO FLOW NORTH INTO THE CENTRAL ROCKIES AROUND THE PERIPHERY OF THE UPPER RIDGE. SHOWERS AND STORMS ARE STARTING TO FIRE OFF THE HIGHER TERRAIN OF THE ROCKIES...WITH ONE CELL PRESENT ACROSS THE BLACK HILLS. AT THE SURFACE...WEAK CANADIAN HIGH IS SLOWLY SHIFTING INTO THE EASTERN DAKOTAS. LIGHT NORTH TO NORTHEAST WINDS HAVE BECOME MORE EAST TO SOUTHEAST THIS AFTERNOON. TEMPERATURES ARE MAINLY IN THE LOWER 80S. STRONG SHORTWAVE WILL SLIDE INTO EASTERN MONTANA LATE THIS AFTERNOON OR EARLY EVENING...AND CROSS THE DAKOTAS OVERNIGHT. THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP ACROSS WESTERN AREAS LATE THIS AFTERNOON INTO THIS EVENING. INCREASING SOUTHERLY FLOW THIS EVENING WILL INCREASE LOW LEVEL SHEAR...RESULTING IN ROTATING UPDRAFTS. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. SHOWERS AND STORMS SHOULD CONGEAL INTO A LARGE AREA OF PRECIP OVER THE NORTHERN SOUTH DAKOTA PLAINS LATE TONIGHT...AND STORMS WILL PUSH INTO SOUTH CENTRAL SD BY EARLY TUESDAY MORNING...BEFORE EXITING THE AREA LATE TUESDAY MORNING. QUIETER WEATHER IS EXPECTED TUESDAY BEHIND THE STORMS AND FRONTAL BOUNDARY. COULD STILL SEE AN ISOLATED STORM OR TWO POP UP OVER HIGHER TERRAIN DURING PEAK HEATING...BUT MOST AREAS WILL ENJOY SUNNY SKIES AND HIGHS IN THE MID 70S TO MID 80S. && .LONG TERM...WEDNESDAY THROUGH MONDAY ISSUED AT 235 PM MDT MON AUG 5 2013 AN UPPER LOW OVER MANITOBA/WESTERN ONTARIO AND AN UPPER LEVEL RIDGE OVER THE WESTERN CONUS WILL RESULT IN A SERIES OF DISTURBANCES CROSSING THE NORTHERN PLAINS FROM WEDNESDAY THROUGH FRIDAY WITH DAILY CHANCES FOR TSRA. THE UPPER RIDGE WILL THEN SHIFT EASTWARD TOWARD THE NORTHERN NORTHERN PLAINS RESULTING IN WARMER TEMPERATURES FOR THE WEEKEND INTO EARLY NEXT WEEK. && .AVAITION...FOR THE 00Z TAFS THROUGH 18Z TUESDAY AFTERNOON ISSUED AT 235 PM MDT MON AUG 5 2013 ISOLD STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP OVER THE BLACK HILLS DURING THE LATE AFTERNOON. SCT STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE OVER THE REST OF THE AREA MAINLY DURING THE EVENING. AREAS OF MVFR/IFR CIGS ARE POSSIBLE OVER CENTRAL SOUTH DAKOTA LATE TONIGHT. .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...15 LONG TERM...10 AVIATION...10
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 307 AM MDT MON AUG 5 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-061300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 307 AM MDT (407 AM CDT) MON AUG 5 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS MUCH OF NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA...MAINLY THIS AFTERNOON AND EVENING. THE MAIN THREATS FROM ANY SEVERE STORMS WILL BE LARGE HAIL AND STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH THIS WEEK. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...ALTHOUGH A FEW STORMS MAY STILL BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
229 PM MDT MON AUG 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM TSTM WND GST 2 ENE ROCKERVILLE 43.97N 103.33W
08/05/2013 E60 MPH PENNINGTON SD TRAINED SPOTTER
&&
KCLARKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
302 PM MDT MON AUG 5 2013
SDZ026-031-052145-
PENNINGTON CO PLAINS SD-RAPID CITY SD-
302 PM MDT MON AUG 5 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PENNINGTON COUNTY UNTIL
345 PM MDT...
AT 300 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DOWNTOWN RAPID CITY...MOVING SOUTHEAST AT 15
MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
BOX ELDER...
RAPID VALLEY...
RAPID CITY AIRPORT...
CAPUTA...
THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 55 AND
66...
&&
LAT...LON 4405 10335 4407 10335 4414 10326 4414 10310
4402 10289 4386 10309
TIME...MOT...LOC 2103Z 311DEG 15KT 4406 10318
RUDGEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
310 PM MDT MON AUG 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0304 PM HAIL 3 SE DOWNTOWN RAPID CIT 44.05N 103.18W
08/05/2013 E0.88 INCH PENNINGTON SD TRAINED SPOTTER
0305 PM HAIL 1 E DOWNTOWN RAPID CITY 44.08N 103.21W
08/05/2013 M0.88 INCH PENNINGTON SD OFFICIAL NWS OBS
&&
POJORLIESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 352 PM MDT MON AUG 5 2013 WYZ054-055-052215- NORTHERN CAMPBELL WY-SOUTHERN CAMPBELL WY- 352 PM MDT MON AUG 5 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CAMPBELL COUNTY UNTIL 415 PM MDT... AT 350 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WYODAK...OR 8 MILES EAST OF DOWNTOWN GILLETTE...MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ROZET... THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 129 AND 147... && LAT...LON 4444 10509 4416 10509 4422 10546 4440 10546 TIME...MOT...LOC 2152Z 271DEG 14KT 4430 10533 CARSTENS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
405 PM MDT MON AUG 5 2013
WYZ054-052230-
NORTHERN CAMPBELL WY-
405 PM MDT MON AUG 5 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMPBELL COUNTY UNTIL 430
PM MDT...
AT 400 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF ECHETA...OR 12 MILES WEST OF
DOWNTOWN GILLETTE...MOVING EAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
DOWNTOWN GILLETTE...
THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 115 AND
132...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4446 10578 4444 10535 4419 10541 4419 10547
4428 10584
TIME...MOT...LOC 2205Z 286DEG 22KT 4434 10568
CARSTENSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
410 PM MDT MON AUG 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM TSTM WND GST 5 NW SCENIC 43.83N 102.62W
08/05/2013 E65 MPH PENNINGTON SD PUBLIC
&&
KCLARKThe Rapid City radar (KUDX), 151 km away, was scanning. The volume nearest the first event began at 22:17 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469763.